Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 142, NWS Tucson, AZ

October 9, 2006Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 9, 2006, 9:20 AM MST for Graham County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2006, 9:20 AM MST (16:20 UTC)
Expired
Oct 9, 2006, 10:00 AM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 111 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 8:05 AM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 4.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS55 KTWC 091622
SVRTWC
AZC009-091700-
/O.NEW.KTWC.SV.W.0142.061009T1620Z-061009T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST MON OCT 9 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SAFFORD

* UNTIL 1000 AM MST

* AT 915 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 25 MILES SOUTHWEST OF SAFFORD...AND MOVING       
  NORTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS EAST OF FORT 
  GRANT. MOVEMENT WAS ALSO NORTHEAST AT 25 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
  GRANT...MOUNT GRAHAM...JUNCTION OF HIGHWAYS 191 AND 266...FRYE MESA
  DAM...SWIFT TRAIL JUNCTION...THATCHER AND PIMA.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE 
TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR 
SMALL INTERIOR ROOM.

LAT...LON 3257 11017 3253 10968 3273 10951 3299 10997

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000
WWUS55 KTWC 091632
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
931 AM MST MON OCT 9 2006

AZC009-091700-
/O.CON.KTWC.SV.W.0142.000000T0000Z-061009T1700Z/
GRAHAM AZ-
931 AM MST MON OCT 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM MST
FOR CENTRAL GRAHAM COUNTY...

AT 925 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED JUST WEST OF FORT GRANT AND NORTHWEST OF 
BONITA...OR ABOUT 12 MILES SOUTHWEST OF SAFFORD. ANOTHER SEVERE 
THUNDERSTORM WAS JUST SOUTH OF SWIFT TRAIL JUNCTION SOUTH OF 
SAFFORD. MOVEMENT OF BOTH OF THESE STORMS WAS NORTHEAST AT 25 MPH. 

PERSONS AROUND SAFFORD AND PIMA SHOULD KEEP AN EYE ON THESE STORMS 
AS THEY APPROACH THE AREA AROUND 950 TO 1000 AM MST. OTHER LOCATIONS 
IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT GRAHAM AND FRYE 
MESA DAM.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE 
TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR 
SMALL INTERIOR ROOM.

LAT...LON 3257 11017 3253 10968 3273 10951 3299 10997

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 091656
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
956 AM MST MON OCT 9 2006

AZC009-091702-
/O.EXP.KTWC.SV.W.0142.000000T0000Z-061009T1700Z/
GRAHAM AZ-
956 AM MST MON OCT 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY EXPIRES
AT 1000 AM MST...

THE TWO THUNDERSTORMS THAT PROMPTED THE WARNING FOR CENTRAL GRAHAM 
COUNTY WERE DIMINISHING IN INTENSITY AND NO LONGER EXPECTED TO 
PRODUCE LARGE HAIL OR DAMAGING WINDS. THUS...THE WARNING WILL BE 
ALLOWED TO EXPIRE AT 1000 AM MST. 

REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 
PM MST MONDAY AFTERNOON FOR SOUTHEAST ARIZONA. ADDITIONAL 
THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THROUGH THE DAY. 

LAT...LON 3257 11017 3253 10968 3273 10951 3299 10997

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 8:58 AM MST, 22 minutes earlier.

Area forecast discussion, Oct 9, 8:58 AM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
858 AM MST MON OCT 9 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL MOVE
ACROSS THE STATE TODAY AND THIS EVENING. THIS SYSTEM WILL AGAIN
BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. THE LOW
PRESSURE SYSTEM WILL MOVE EAST OF THE AREA LATE TONIGHT...WITH DRY
CONDITIONS RETURNING TO SOUTHEAST ARIZONA BY MID WEEK. COULD SEE A
RETURN TO UNSETTLED WEATHER BY THE END OF THE WORK WEEK.
&&

.DISCUSSION...SCATTERED THUNDERSTORMS...A FEW SEVERE...HAVE BEEN
DEVELOPING ACROSS PARTS OF EASTERN PIMA...EASTERN PINAL...WESTERN
COCHISE...AND GRAHAM COUNTIES THIS MORNING. THE MAIN REPORTS FROM
THE STORMS THAT HAVE MOVED THROUGH POPULATED AREAS HAS BEEN SMALL
HAIL SO FAR. PER SPC DISCUSSION...THE ENVIRONMENT ACROSS MUCH OF
SOUTHEAST ARIZONA HAS A FAVORABLE VERTICAL WIND SHEAR PROFILE AND
STEEP LAPSE RATES FOR ORGANIZED/LONG-LIVED STORMS TODAY. THIS HAS
CERTAINLY BEEN THIS CASE SO FAR THIS MORNING AS A SUPERCELL THAT
MOVED ALONG WESTERN SLOPES OF THE CATALINA MOUNTAINS HAS MANAGED TO
MOVE THROUGH DUDLEYVILLE INTACT. THE THREAT FOR SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH THIS AFTERNOON AS A VIGOROUS UPPER LOW
CENTERED OVER YUMA AZ THIS MORNING TRACKS EAST ACROSS THE STATE.
THEREFORE...SPC HAS POSTED A SEVERE THUNDERSTORM WATCH UNTIL 3 PM
MST FOR ALL OF SOUTHEAST ARIZONA EXCEPT FAR WESTERN PIMA COUNTY. AS
THE SYSTEM TRACKS FARTHER EAST LATE THIS EVENING...THE THREAT FOR
SEVERE WEATHER WILL DIMINISH.
&&

.PREV DISCUSSION...TODAYS WEATHER SYSTEM WILL BE IN EASTERN NEW
MEXICO BY EARLY TUESDAY MORNING...WITH ACTIVITY ALL BUT DONE BY
MIDNIGHT TONIGHT. SHORT WAVE RIDGING WILL START TO BUILD OVER THE
AREA ON TUESDAY AND THEN AMPLIFY A BIT WEDNESDAY AND THURSDAY AS
ANOTHER SYSTEM DROPS TO OFF THE SOUTHERN CALIFORNIA COAST. THIS
SYSTEM IS CURRENTLY GATHERING STRENGTH OVER EASTERN IDAHO AND WILL
BECOME A CLOSED LOW NEAR BOISE LATER THIS MORNING AND THEN CONTINUE
TO MOVE SOUTHWEST ACROSS NORTHERN NEVADA TONIGHT (WITH POSITION NEAR
RENO EARLY TUESDAY MORNING)...THEN ACROSS CENTRAL CALIFORNIA LATER
TUESDAY MORNING (WITH POSITION NEAR SAN FRANCISCO BY 11 AM)..AND
THEN MOVE OFFSHORE OF SOUTHERN CALIFORNIA WEDNESDAY AND THURSDAY
BEFORE STARTING TO EJECT ACROSS THE STATE AROUND FRIDAY/SATURDAY
TIME FRAME...WHICH IS A BIT QUICKER THAN WHAT I WAS LOOKING AT ON
SUNDAY. AFTER A DRY/WARMER PERIOD WEDNESDAY AND THURSDAY...THE BIG
QUESTION MARK AT THE END OF THE WEEK WILL BE HOW MUCH TROPICAL
MOISTURE WILL BE PULLED NORTH ACROSS THE AREA. LOOKS LIKE WE MAY
HAVE TWO SOURCES...ONE WITH IS CURRENTLY TD #15 (ABOUT 675 MILES
SOUTHWEST OF SOUTHERN TIP OF BAJA CALIFORNIA) WITH THE SECOND COMING
FROM AN AREA OF CONVECTION THAT IS 1300 MILES SOUTHWEST OF THE
SOUTHERN TIP OF BAJA CALIFORNIA). SO FOR NOW WILL INCREASE POPS IN
THE EXTENDED INTO THE HIGH SLIGHT CHANCE AREA TO MATCH WHAT MY
NEIGHBORS ARE SHOWING...BUT WAIT A BIT BEFORE GOING CHANCE. STILL
PLENTY OF TIME TO WATCH EVOLUTION OF ABOVE SYSTEM AND HOW THE
TROPICS WILL AFFECT THE AREA LATE IN THE WEEK.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 816 TIL
 22Z FOR ALL ZONES EXCEPT 31-WESTERN PIMA.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Oct 9, 8:23 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
823 AM MST MON OCT 9 2006

AZZ019-029-030-032>035-092200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
823 AM MST MON OCT 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...SEVERE THUNDERSTORM WATCH 816 IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WESTERN ARIZONA WILL MOVE
ACROSS THE STATE TODAY AND BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS WILL BE
ACCOMPANIED BY LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY
RAINFALL. MOVEMENT OF THE STORMS WILL GENERALLY BE TO THE
NORTHEAST AROUND 25 TO 35 MPH WHICH WILL LIMIT THE THREAT OF ANY
FLASH FLOODING. RAINFALL AMOUNTS WILL GENERALLY BE LESS THAN A
QUARTER OF AN INCH...BUT A FEW OF THE STRONGEST STORMS MAY
PRODUCE UP TO ONE INCH. THIS SYSTEM WILL EXIT THE STATE LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-092200-
WESTERN PIMA COUNTY-
823 AM MST MON OCT 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SEVERE
THUNDERSTORM WATCH 816 IS IN EFFECT UNTIL 3 PM MST EAST OF THE
AREA WHICH INCLUDES SELLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Oct 9, 9:09 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
909 AM MST MON OCT 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     HAIL             WINKELMAN               32.99N 110.77W
10/09/2006  E0.88 INCH       PINAL              AZ   PUBLIC

&&

GZELL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:08 PM MSTSevere Thunderstorm WarningTWCPima37 min
Oct 9, 7:42 AM MSTSevere Thunderstorm WarningTWCPima, Pinal48 min
Oct 9, 8:29 AM MSTSevere Thunderstorm WarningTWCPinal31 min
Oct 9, 9:18 AM MSTSevere Thunderstorm WarningTWCCochise42 min
Oct 9, 9:59 AM MSTSevere Thunderstorm WarningTWCCochise46 min
Oct 9, 10:22 AM MSTSevere Thunderstorm WarningTWCGreenlee23 min
Oct 9, 10:45 AM MSTSevere Thunderstorm WarningTWCGreenlee30 min
Oct 9, 10:47 AM MSTSevere Thunderstorm WarningTWCCochise, Graham43 min
Oct 9, 10:55 AM MSTSevere Thunderstorm WarningTWCPima, Pinal35 min
Oct 9, 11:26 AM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Oct 9, 12:28 PM MSTSevere Thunderstorm WarningTWCGraham32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.